Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 77, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2022, 9:04 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2022, 9:04 PM CDT (02:04 UTC)
- Expired
- May 18, 2022, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
076
WUUS53 KDDC 190204
SVRDDC
KSC055-069-081-190245-
/O.NEW.KDDC.SV.W.0077.220519T0204Z-220519T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
904 PM CDT Wed May 18 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Finney County in southwestern Kansas...
Central Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 945 PM CDT.
* At 903 PM CDT, a severe thunderstorm was located near Garden City,
moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pierceville, Charleston, Cimarron and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 10110 3790 10110 3813 10097 3800 10023
3752 10049
TIME...MOT...LOC 0203Z 285DEG 34KT 3794 10090
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER2 follow-up statements
739 WWUS53 KDDC 190234 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 934 PM CDT Wed May 18 2022 KSC055-069-081-190245- /O.CON.KDDC.SV.W.0077.000000T0000Z-220519T0245Z/ Finney KS-Gray KS-Haskell KS- 934 PM CDT Wed May 18 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SOUTHEASTERN FINNEY...CENTRAL GRAY AND NORTHEASTERN HASKELL COUNTIES... At 934 PM CDT, a severe thunderstorm was located very near Charleston, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Garden City, Cimarron, Montezuma, Pierceville, Ingalls, Charleston and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3779 10093 3809 10076 3800 10023 3752 10049 TIME...MOT...LOC 0234Z 285DEG 34KT 3786 10053 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ SPRINGER
962
WWUS53 KDDC 190244
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
944 PM CDT Wed May 18 2022
KSC055-069-081-190254-
/O.EXP.KDDC.SV.W.0077.000000T0000Z-220519T0245Z/
Finney KS-Gray KS-Haskell KS-
944 PM CDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FINNEY...CENTRAL
GRAY AND NORTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
LAT...LON 3779 10093 3809 10076 3800 10023 3752 10049
TIME...MOT...LOC 0244Z 285DEG 34KT 3784 10044
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:54 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 18, 7:54 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 754 PM CDT Wed May 18 2022 ...Severe Thunderstorms Possible through midnight... .MESOSCALE DISCUSSION... Issued at 749 PM CDT Wed May 18 2022 Key Messages... Strong to Severe Thunderstorms will move across southwest Kansas early tonight. Wind gusts as high as 60 to 70 mph still looks possible from these storms. Hail up to 2 inches will also be possible west of a Garden City to Liberal line. The area most favorable for the stronger thunderstorms will be west of a Garden City to Dodge City line before 10 pm. After 10pm the potential for strong winds will be possible for locations near the Oklahoma border from Liberal eastward. Strong winds preceding these thunderstorms early this evening may also result in reduced visibilities due to blowing dust. Technical Discussion... SPC Meso Analysis showing surface and deep moisture convergence increasing ahead of an 500mb vort lobe. In this area the thunderstorms are increasing in coverage across west central Kansas. 0-6km shear at 00z Thursday in this area was 40 knots with an area of +8 C/KM mid level lapse rates. Models continue to be in decent agreement with this area of enhanced forcing ahead of the 500mb vort lobe moving across southwest through midnight. At this time it appears that the most favorable track for this developing cluster of storms still will be along the eastern edge of the 700mb 10-12C temperature gradient and along the 0-1km Theta-e ridge axis that is forecast by the RAP to extend from northwest Oklahoma into west central Kansas. Strong winds as high as 60 to 70 mph will be possible through the entire time frame given DCAPE forecast early tonight. Large hail may be focused early in the event as SPC has cooling mid level lapse rate after sunset. Strong thunderstorms, some capable of wind gusts of 50 to near 60 mph, will be possible as far east as highway 283 as these storms cross western Kansas early tonight. && .SHORT TERM...(This evening through Thursday) Issued at 147 PM CDT Wed May 18 2022 Scattered thunderstorms are expected to form across eastern Colorado this afternoon and move into southwest Kansas this evening. These storms then slide eastward along the KS/OK border tonight. The atmosphere across southwest Kansas will be unstable leading to a few of the storms to become severe with large hail and damaging winds being the main concern. Otherwise expect an increase in cloudiness overnight. These clouds should dissipate tomorrow morning with mostly clear skies expected for the remainder of the day. Winds look to start out form an easterly direction this afternoon shifting to a southerly direction this evening. These southerly winds continue through tonight shifting to the southwest tomorrow with increase in speed. Very dry air is also expected to be in place across far western Kansas tomorrow. The combination of strong winds and low RHs will bring critical fire weather conditions to far western Kansas tomorrow afternoon. As for temperatures, lows tonight will range form the low 50s across west central Kansas to low 60s across south central Kansas. Highs tomorrow will reach into the upper 90s with some places cracking the 100 degree mark. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM CDT Wed May 18 2022 An upper level low will slide across the US/Canada border as we start the long term forecast with a long wave trough digging into the Intermountain west. This will help push a strong cold front through through western Kansas Thursday night shifting winds to the north. These northerly winds continue through Saturday night bringing cooler air to the CWA. Mostly clear skies are expected Thursday night through Friday with an increase in cloudiness Friday night. Mostly cloudy skies are expected throughout the day Saturday. A few showers will be possible Saturday with northern portions of the CWA having the best chance. Sunday and Monday then look dry as we will be between systems. The next system looks to move into the area Monday night into Tuesday as a disturbance moves out of the Central Rockies and into western Kansas. Most of the ensemble models hint at least some measurable precipitation across the entire CWA. But looking at past trends it makes me think most places will remain dry. As for temperatures, highs will start out in the 70s Friday with 50s to low 60s on Saturday. We then slowly warm back up with highs around 70 degrees Sunday and Monday then in the 70s Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 545 PM CDT Wed May 18 2022 Isolated convection over eastern Colorado will continue spreading east and begin to expand into larger clusters this evening over southwest Kansas. The strongest storms may bring relatively lower ceilings to Liberal and Garden City between about 2 and 4z, but most of the activity will be rather high based with a severe wind and golf ball hail risk. Risk at HYS is virtually nil, and not likely at DDC either, however the trend will be monitored for TAF updates with respect to timing/threats at all sites. && .FIRE WEATHER... Issued at 200 AM CDT Wed May 18 2022 Strong northerly winds gusting around 40 mph are expected throughout the day Thursday behind a cold front. In addition, dry air will envelop far western Kansas by the afternoon with relative humidity dipping into the teens and single digits. The combination of these two features will increase fire danger across far western Kansas. A Fire Weather Watch has been issued to account for this. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 99 52 75 / 50 0 0 0 GCK 55 99 50 73 / 60 0 0 0 EHA 54 101 50 76 / 80 0 0 0 LBL 55 101 52 77 / 70 0 0 0 HYS 58 98 52 72 / 10 0 0 0 P28 62 100 62 80 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday for KSZ043-061>063-074>076-084>086. && MESOSCALE...Burgert SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Russell FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 18 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Wed May 18 2022 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Wednesday. Day 1 Discussion ---------------- Another complex of thunderstorms is expected to arrive from Colorado Wednesday evening, impacting the western zones. Marginally severe hail and wind gusts are expected. This risk is expected to remain west of US 283. Day 1 Hazards -------------- * Severe thunderstorm wind/hail: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Monday. Days 2-7 Discussion ------------------- Unseasonably hot temperatures and strong southwest winds are expected to create critical fire danger Thursday afternoon, along and west of US 83. A fire weather watch remains in effect. A strong cold front will follow Thursday night. Areas of frost are possible Sunday morning. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Excessive cold/frost: Limited risk * Monday - Severe thunderstorm wind/hail: Limited risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of US 283 tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Local storm report, May 18, 8:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 19 NNW DEERFIELD 38.24N 101.27W
05/18/2022 E60 MPH KEARNY KS PUBLIC
&&
MRLocal storm report, May 18, 8:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 1 NE JOHNSON CITY 37.58N 101.73W
05/18/2022 M49 MPH STANTON KS AWOS
AWOS STATION KJHN JOHNSON CITY.
&&Local storm report, May 18, 8:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 7 N DEERFIELD 38.09N 101.13W
05/18/2022 KEARNY KS COUNTY OFFICIAL
IRRIGATION PIVOTS BLOWN OVER.
&&Local storm report, May 18, 8:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 4 NW HOLCOMB 38.04N 101.03W
05/18/2022 M49 MPH FINNEY KS MESONET
MESONET STATION RTFKU ROTH TECH FARM.
&&Special weather statement, May 18, 9:00 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
900 PM CDT Wed May 18 2022
KSZ043-044-061>063-074>077-084>087-190245-
Gray KS-Seward KS-Lane KS-Grant KS-Haskell KS-Morton KS-Finney KS-
Meade KS-Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Scott KS-
900 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of Morton, Finney,
Grant, northwestern Meade, Stevens, Haskell, northwestern Seward,
southeastern Hamilton, Kearny, Scott, Stanton, southern Lane and Gray
Counties through 945 PM CDT/845 PM MDT/...
At 900 PM CDT/800 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Scott City to near
Garden City to near Elkhart. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Garden City and Scott City around 905 PM CDT.
Manning around 910 PM CDT.
Grigston around 915 PM CDT.
Pierceville around 920 PM CDT.
Other locations in the path of these storms include Charleston, Amy,
Dighton, Ingalls, Cimarron and Alamota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3699 10204 3769 10204 3807 10150 3826 10139
3827 10112 3862 10113 3847 10025 3778 10021
3700 10110
TIME...MOT...LOC 0200Z 285DEG 34KT 3847 10089 3795 10086 3703 10190
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, May 18, 9:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 19 NNW DEERFIELD 38.24N 101.27W
05/18/2022 E60 MPH KEARNY KS PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
19 NNW DEERFIELD. TIME ESTIMATED BY RADAR.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 18, 7:29 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 18, 7:38 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| May 18, 8:00 PM CDT | Special Weather Statement | DDC | Kearny | 30 min |
| May 18, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 51 min |
| May 18, 8:27 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 33 min |
| May 18, 9:00 PM CDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell, Kearny, Lane and 4 more | 45 min |
| May 18, 9:44 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell, Hodgeman, Seward, Stevens | 46 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 44 min |
| May 18, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 43 min |
| May 18, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Hodgeman, Meade, Seward | 48 min |
| May 18, 11:13 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| May 18, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 49 min |
| May 19, 12:40 AM CDT | Special Weather Statement | DDC | Comanche | 65 min |
| May 19, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
| May 19, 2:29 AM CDT | Special Weather Statement | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.